Q. I’ve been taking turmeric for psoriatic arthritis that has made my hands dry and my fingertips split. I have been taking two pills a day.
I have noticed an itchy rash on my arms that I didn’t have before. Although the turmeric has helped my skin and the arthritis pain, I am worried that it may have caused the rash.
l used to take ibuprofen every day but I haven’t needed any for weeks. I really hope my rash on my arms isn’t from the turmeric. Might it be?

A. Turmeric is the yellow spice in curry powder and yellow mustard. It has powerful anti-inflammatory activity, and many readers report it can ease both psoriasis and arthritis pain.
Turmeric can cause an allergic rash in some people, however. Here is another reader’s reaction: “I tried turmeric for its health benefits last May. In June I developed serious rash and itching on my chest and neck. I stopped the turmeric and it cleared up. I looked in your book and noted that some folks said they had a similar reaction to the spice.”
Turmeric is one of our favorite foods, both for the flavor and for its anti-inflammatory action. It is not for everyone, however; some people develop an allergy, as you seem to have. Others may be taking the anticoagulant warfarin. Turmeric and its active ingredient curcumin are incompatible with warfarin (Coumadin) and could cause bleeding. A number of people have reported an elevated INR as a consequence of this combination. We advise against it.
Those who would like to learn more about dietary components that can ease inflammation may be interested in our book, Favorite Foods from The People’s Pharmacy. It is available for free to those who purchase the Lip Balm and MoM Deodorant package.

Join Over 52,000 Subscribers at The People's Pharmacy

  1. D.F.
    Reply

    I used a turmeric mask on my face and within a week I noticed small itchy bumps covering the surface of my face. I normally never get acne so this was alarming to me. I discontinued use of the mask but am still waiting for the rash to alleviate. Is there any way to speed up the process?

  2. sg
    Reply

    Rash yes. I started taking Turmeric because of it’s reported health benefits. I developed a rash on my arms torso and legs. It’s exactly as described above… (looks is like flea bites, bedbug bites) or dust mites. Unfortunately it took a long time to figure out what was going on because a lot of things in my daily routine were changing and I thought it could have been allergies to pesticides I’ve encountered somewhere.
    I read a post somewhere about trying to rub the turmeric on a clear part of your skin as a test for a possible allergic reaction. I did this and noticed that area didn’t give a strong reaction but a subtle dry feeling followed by an itchiness. I have only done this just now but I suspect that if that area is scratched unconsciously then the skin could be broken and result in the sores like I have on the rest of my body. I will undoubtedly stop taking this and be mindful to not scratch.

  3. Mrs F
    Reply

    My husband suddenly developed an alarming-looking rash all over his torso, but as it didn’t itch and he had no other symptoms didn’t seem worried or want to go to the doctor. I was looking up all kinds of horrible things online and going through with him anything different he may have eaten or come into contact with and eventually he said that his colleague had given him some turmeric supplements to help with stress and irritability and he had taken a couple over the last 3 days.
    Thank you Annie P for the comment, as he is indeed allergic to aspirin so the salicylate component has probably caused the reaction! Much relief, hopefully after stopping taking any more it will fade. Too bad as I know it can do a lot of good.

  4. Ahmet
    Reply

    To relieve pain you can use ginger or cinnamon (Ceylon variety) instead of turmeric. Hope this helps, good luck.

  5. enriched
    Reply

    I started taking a supplement that contains curcumin, ginger and boswelia. this worked wonders with my lower back pain but I am so depressed now as I started itching. Is there anything I can do to control itching while taking this as I am allergic to most painkillers and prefer natural products. I’m only taking half the daily dose. I haven’t taken it in 24 hrs and I am still itching on face, arms and neck. Just want to know if there is something I can use to reduce the itching and if this allergy means it can harm my body even at this low dosage.

  6. Kimimila
    Reply

    I took turmeric a few days in a row in a glass of water in order to find relief for a stomach ache.
    The morning after the first time I got a painful rash on my back, but I did not associate this with the turmeric. I took turmeric again and the next day the rash was worse.
    I’ve researched it on the net and it could be because of the turmeric. The description of the way it looks is like flea bites, bedbug bites and even shingles (minus the blisters and the fatigue).
    It is very painful but did not itch… phew.
    PEOPLE’S PHARMACY RESPONSE:
    Others have also reported a rash after taking turmeric. We suspect that this may not be as rare as some people might think.

  7. JM
    Reply

    Turmeric – Amazing stuff!!
    My Dad had terrible back problems about 2 months ago. He went to the chiropractor every second day and the rest of the time he spent in bed as nothing was helping and this acute pain was going on for 3 weeks. I got him to have Turmeric tea twice a day (1 teaspoon with some honey). Within 3 days, he was out of bed and feeling much better. Now, he uses it in his food, not as much as when he was ill, and since has been diagnosed with degenerative discs in the lower back, but, he has no pain any more. This is highly recommended to anyone with acute, immobilising pain and also as a preventative measure!

  8. Sha
    Reply

    Just had reaction to turkey burger, (I think) with Rosemary extract, salt, & pepper?
    I’m in process of adding foods back after allergy testing; does anyone know possibility of reaction to Rosemary extract?
    Thanks

  9. Barbara W.
    Reply

    WHAT is INR???????
    PEOPLE’S PHARMACY RESPONSE: It’s an abbreviation for International Normalized Ratio. Now, that makes sense, doesn’t it?
    It’s a way of measuring the likelihood of bleeding. They “normalized” the lab test internationally because there was so much variation from one lab to another in the basic test of bleeding propensity, presumably a PT (prothrombin time…how long does blood take to clot). People on warfarin learn to monitor their INR just as people with diabetes monitor blood sugar and HbA1c (glycosylated hemoglobin, another abbreviation that is tough to understand).

  10. fbl
    Reply

    Your reader could try curcurmin, which is the active ingredient in tumeric. I have used it for years without problems. Believe me my body is sensitive to a LOT of different things, especially pain meds.

  11. Cindy
    Reply

    I do not know if this would work or not. However, since the Turmeric is helping in so many ways it might be worth a try. I take Stinging Nettle for allergies. I virtually have no allergy while taking it. One capsule a day does it for me. Perhaps it would reduce her bodies allergic reaction to the Turmeric.

  12. Annie P
    Reply

    Tumeric is very high in salicylate which is related to aspirin.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.